A woman experienced a life-threatening anaphylactic reaction after being exposed to the antibiotic amoxicillin through her partner's semen.

The woman's partner had consumed amoxicillin to treat a sinus infection just 6 hours before the couple engaged in unprotected vaginal sex. Symptoms of anaphylaxis appeared in the woman only 5 minutes after ejaculation.

"Everything started to swell. I couldn’t breathe," the woman said. The woman administered an EpiPen to herself before paramedics arrived to provide additional adrenaline treatment. She was discharged from the hospital 6 hours after being admitted for the reaction.

The woman stated that the healthcare workers who treated her appeared unaware that amoxicillin exposure via semen was a possibility. Researchers confirmed the woman's allergy to amoxicillin via a skin test approximately one year after the event. Akhoon, who led the study, noted that roughly 1 per cent of the population has penicillin allergies as verified by skin-prick tests.

Akhoon explained that because amoxicillin is excreted in urine, it can remain in the urethra until it is flushed out during ejaculation. Previous case reports have documented women developing anaphylaxis after exposure to amoxicillin during oral sex. The amoxicillin leaflet already identifies aseptic meningitis as a rare side effect, Akhoon said.

Akhoon stated there is currently no evidence that the transfer of antibiotics through vaginal fluid can cause allergic reactions in sexual partners. The research team submitted their findings to the UK’s Medicines and Healthcare Products Regulatory Agency.

Patrick Yong said that once people are informed of this risk, they can use condoms or abstain from sex until an antibiotic course is finished. Chris Rutkowski said the most effective way to prevent these transmissions is to teach the risk during medical training.

Rutkowski added, "Not because it’s common, but because the cost of missing it is high."